Louisiana, 2013

Wildfire in Louisiana, September 11, 2013

September 11, 2013 · NWS SHV · 1 event in 1 county or zone

Drought conditions and a cigarette butt tossed outside during the afternoon hours of September 11th. Winds were gusting due to thunderstorms in the area as well and once the fire started, it quickly spread to a forest in DeSoto Parish.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions and a cigarette butt tossed outside during the afternoon hours of September 11th. Winds were gusting due to thunderstorms in the area as well and once the fire started, it quickly spread to a forest in DeSoto Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, Sep 11, 2:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT WED SEP 11 2013

.DISCUSSION...
WIDELY SCT CONVECTION HAS DEVELOPED THIS AFTERNOON ACROSS E TX/SE
OK/SW AR/WRN LA...WITH CONVECTION MORE ISOLATED FARTHER E ACROSS
NCNTRL LA/SCNTRL AR. THIS CONVECTION HAS BEEN TIED MAINLY TO AN
UPPER LOW STILL SITUATED OVER E TX /PER WATER VAPOR
IMAGERY/...WITH A WEAK SHEAR AXIS FARTHER NE ACROSS WRN AND CNTRL
AR INTO THE OH VALLEY. CONVECTION HAS ACTUALLY BEEN NUMEROUS
ACROSS THE WRN SHV METRO AREA...WITH THUNDER HEARD HERE AT THE NWS
OFFICE...ALTHOUGH THE AIRPORT HAS YET TO RECORD RAIN AND
THUS...THE STREAK OF CONSECUTIVE DAYS WITHOUT RAIN CONTINUES AT 28
DAYS. THIS CONVECTION...AS WELL AS THE CONVECTION TO THE E HAS
BEEN TIED TO VARIOUS OUTFLOW BNDRYS WHICH HAVE BEGUN TO PROPAGATE
W. MUCH OF THIS CONVECTION SHOULD BEGIN TO DIMINISH THIS EVENING
WITH THE LOSS OF HEATING...ALTHOUGH THE SHORT TERM PROGS MAINTAIN
ELEVATED THETA-E RIDGING ACROSS E TX/N LA...WHICH COINCIDES WITH
THE WEAK SHEAR AXIS AHEAD OF THE UPPER LOW AS IT BEGINS TO SINK S
LATER TONIGHT ONCE MID LEVEL RIDGING RETROGRADES W INTO CNTRL AR.
HAVE MAINTAINED SLIGHT CHANCE POPS OVERNIGHT FOR THESE
AREAS...WHICH MAY ALSO HELP FOCUS ISOLATED CONVECTION THURSDAY
OVER THE REGION EVEN AS THE MID LEVEL RIDGE CONTINUES TO
RETROGRADE W INTO ERN OK.

THE PATTERN SHOULD BEGIN TO CHANGE SLIGHTLY FRIDAY THROUGH THE
WEEKEND...AS AN UPPER TROUGH...NOW DIGGING SE INTO ND/NRN
MN...DIVES SE INTO THE GREAT LAKES AND OH VALLEY...WITH ITS
TRAILING TROUGH AXIS SLIPPING S ACROSS THE MID AND LOWER MS VALLEY
FRIDAY. THIS TROUGH WILL HELP NUDGE A WEAK COOL FRONT SSW INTO SE
OK/SW AR FRIDAY MORNING...MIXING ACROSS E TX/N LA DURING THE
AFTERNOON. THE MODELS DO NOT GENERATE MUCH IN THE WAY OF FRONTAL
CONVERGENCE OVER THE REGION FRIDAY...WITH LITTLE IN THE WAY OF
DEEP LYR FORCING AND MOISTURE PRESENT WITH THE FROPA. ONLY THE NAM
IS BULLISH WITH CONVECTION DEVELOPING MAINLY S OF I-20 FRIDAY
AFTERNOON...AND PREFER THE MORE CONSERVATIVE GFS/ECMWF/CANADIAN
SOLUTIONS WITH THE CONVECTION MORE TIED TO THE BAROCLINIC ZONE
WHICH WILL LAG THE FRONT A WAYS INTO EXTREME NE TX/SW AR/EXTREME
NRN LA. ISOLATED CONVECTION WILL REMAIN POSSIBLE FRIDAY NIGHT AND
SATURDAY NEAR AND JUST BEHIND THE BNDRY AS IT SLIPS SW INTO CNTRL
LA/ECNTRL TX. BY LATE SATURDAY...ENOUGH DRIER AIR SHOULD MIX FAR
ENOUGH SSW SUCH THAT ANY ISOLATED CONVECTION SATURDAY NIGHT/SUNDAY
SHOULD REMAIN S OF THE REGION OVER SE TX/SRN LA. SLIGHTLY COOLER
BUT DRIER AIR WILL FOLLOW THE FROPA THIS WEEKEND...BEFORE THE
BNDRY SLOWLY BEGINS TO RETREAT BACK N EARLY NEXT WEEK. THIS WILL
COME AS ELEVATED MOISTURE FROM A TROPICAL WAVE /OR POTENTIAL
TROPICAL DEPRESSION OR STORM/ MAY BEGIN TO INCREASE FROM THE SW
AROUND THE BACKSIDE OF THE UPPER RIDGE ONCE IT SHIFTS SE INTO THE
GULF COAST STATES. THE GFS HAS ALSO BACKED OFF ON QPF AS
WELL...COINCIDENT WITH THE CURRENT AND EARLIER RUNS OF THE
ECMWF/CANADIAN...AS OVERALL FORCING REMAINS WEAK. HAVE TAPERED
POPS DOWN TO SLIGHT CHANCE MONDAY AND TUESDAY EVEN AS THE SFC
BNDRY CONTINUES TO MIX BACK N.

RIDGING OVER THE SE CONUS/GULF COAST STATES LOOKS TO PERSIST
THROUGHOUT MUCH OF NEXT WEEK...WITH THE ECMWF HINTING AT THE RIDGE
FLATTENING BY NEXT WEEKEND /AND TWO DAYS LATER THAN WHAT WAS
INDICATED TUESDAY/ AS A LARGE TROUGH BEGINS TO DIG SE ACROSS THE
ROCKIES/PLAINS STATES. HAVE MAINTAINED ABOVE NORMAL TEMPS
THROUGHOUT THE REMAINDER OF THE EXTENDED.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
CONVECTION HAS SPREAD QUITE A BIT ACROSS THE REGION THIS
AFTERNOON...ESPECIALLY IN THE I-20 CORRIDOR. HAVE CONTINUED/ADDED
VCTS AT MOST TERMINALS WITH TEMPO THUNDER. VRBL TO ELY WINDS 5-10
KTS WILL CONTINUE THROUGH THE DAYLIGHT HOURS...WITH A FEW HIGHER
GUSTS POSSIBLE ACROSS E TX/N LA. WINDS ARE EXPECTED TO DIMINISH
OVERNIGHT AND REMAIN VERY LIGHT THROUGH THE END OF THE PD.
OTHERWISE...SOME MVFR VSBYS MAY BE SEEN AT OUR FOG-PRONE TERMINALS
AROUND SUNRISE THURSDAY MORNING. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  96  73  95  68 /  20  20  10  20  20
MLU  71  96  71  95  66 /  20  20  10  20  20
DEQ  69  97  71  91  66 /  20  20  20  20  20
TXK  71  96  72  92  66 /  20  20  20  20  20
ELD  70  95  71  92  65 /  20  20  20  20  20
TYR  73  95  74  95  71 /  20  20  10  20  20
GGG  72  96  73  95  69 /  20  20  10  20  20
LFK  72  95  71  96  72 /  20  20  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/12
Hazardous weather outlook, Sep 11, 10:47 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED SEP 11 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

15

In the hours before

Special weather statement, Sep 11, 2:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT WED SEP 11 2013

TXZ137-138-150-112115-
GREGG-HARRISON-RUSK-
324 PM CDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKSVILLE CITY...GLADEWATER...HALLSVILLE...KILGORE...LIBERTY
     CITY...LONGVIEW AND WHITE OAK...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF LONGVIEW TO 9 MILES EAST OF KILGORE TO 7 MILES WEST OF
TATUM...OR ALONG A LINE EXTENDING FROM LONGVIEW TO 9 MILES EAST OF
KILGORE TO 13 MILES NORTHEAST OF HENDERSON...MOVING WEST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

12
Special weather statement, Sep 11, 2:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT WED SEP 11 2013

TXZ125-137-138-112130-
GREGG-HARRISON-UPSHUR-
342 PM CDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     DIANA...EAST MOUNTAIN...GILMER AND WEST MOUNTAIN...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DIANA...OR 8 MILES NORTH OF
LONGVIEW...MOVING WEST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, De Soto

When
September 11, 3:00 PM CST to 9:00 PM CST
Where
De Soto forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

A DeSoto Parish firefighter was injured seriously and taken to LSU Hospital in Shreveport while fighting a woods fire during the evening of September 11th. A spokesperson for DeSoto Fire District 1 says it happened while they were fighting a large woods fire in Logansport along Hwy 191. They were in the process of cutting down a large burning tree when it fell the wrong way and struck the firefighter, knocking him out. The fire crews decided to cut the tree down because burning ash was blowing off of it and across the road. He had a black eye, bleeding from the brain and had a C6 fracture in the back of his neck.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468359.